Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 143, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2010, 5:34 PM CDT for Cavalier County, Pembina County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2010, 5:34 PM CDT (22:34 UTC)
- Expired
- Jul 31, 2010, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cavalier County, ND, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 147 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.6 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:21 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 31, 3:21 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 321 PM CDT SAT JUL 31 2010 .SHORT TERM... MODELS INITIALIZED WELL AND GFS/ECMWF SEEM TO BE MOST CONSISTENT OVER PREVIOUS RUNS SO FAVORING A BLENDED SOLN FOR NOW. MAIN QUESTION FOR THIS PACKAGE IS TIMING FOR ONSET OF CONVECTION DURING THE EVENING AND OVERNIGHT HOURS. WEAK HIGH PRESSURE IS EXPECTED TO GIVE WAY TO LOW PRESSURE DEVELOPING IN ERN MT/WRN ND WITH SRLY FLOW OVER THE FA. MODELS INDICATING THE NOSE OF A 30 TO 35 KT 850 HPA JET OVER CENTRAL ND WHICH IS EXPECTED TO SHIFT E DURING THE OVERNIGHT HOURS. WITH THE LOW LEVEL CONVERGENCE...EXPECT SCT TSTMS TO DEVELOP IN THE DVL BASIN IN THE EARLY MORNING HOURS. FOR SUNDAY...AREA OF GREATEST DYNAMICS LOOK TO SHIFT OVER THE FA DURING THE DAY. NOSE OF LOW LEVEL JET APPEARS TO BE OVER THE VALLEY AROUND 18Z. FCST SOUNDINGS SHOW PWATS OF AT LEAST 1.5 INCHES...WITH ABUNDANT BOUNDARY LAYER MOISTURE AND SFC DEWPOINTS IN THE LOW TO MID 60S. THUS...CAPE VALUES ARE EXPECTED TO BE IN THE 1500 TO 2000 J/KG RANGE. A SHORTWAVE PROPAGATING THRU THE FLOW AT 500 HPA SHOULD HELP WITH LIFT. THEREFORE...CONDITIONS SHOULD BE FAVORABLE FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS. OTHERWISE...SHOULD GET A BIT OF A BREAK MON AFTERNOON INTO TUE AS WEAK HIGH PRESSURE DRIFTS ACROSS THE AREA AGAIN. .LONG TERM (WED-FRI)... REGION TO REMAIN IN MID LEVEL ZONAL PATTERN THROUGH PERIOD. TIMING OF PROGRESSIVE WAVES THROUGH FLOW WILL BE PRIMARY CHALLENGE. BEST POTENTIAL LOOKS TO BE LATE IN THE WORK WEEK AS LOW PRESSURE OVER NORTHERN HIGH PLAINS SHIFTS EAST PROVIDING LOW LEVEL CONVERGENCE. TEMPERATURES LOOK SEASONAL THROUGH PERIOD. && .AVIATION... MVFR CU FIELD ACROSS WESTERN MN WILL CONTINUE TO LIFT INTO VFR RANGES BY MID AFTERNOON. EXPECT SPOTTY CONVECTION TO REACH WESTERN FA THIS EVENING HOWEVER VFR CIGS/VSBY EXPECTED EXCEPT BRIEF MVFR IN STRONGER STORMS LATER TONIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPKINS/VOELKER
Hazardous weather outlook, Jul 31, 7:00 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SAT JUL 31 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SAT JUL 31 2010 ...SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...LATE TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT OVER PARTS OF EASTERN NORTH DAKOTA. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED SUNDAY OVER ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE STORMS WILL MOAT LIKELY BE SEVERE IN THE AFTERNOON AND EVENING HOURS. THE STORMS MAY PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. A LOW LEVEL JET WILL BRING MOIST UNSTABLE NORTHWARD. AN UPPER LEVEL DISTURBANCE WILL COOL AIR ALOFT AND DESTABILIZE THE ATMOSPHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
In the hours before
Special weather statement, Jul 31, 5:25 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 525 PM CDT SAT JUL 31 2010 NDZ007-008-312315- CAVALIER ND-PEMBINA ND- 525 PM CDT SAT JUL 31 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER AND NORTHERN PEMBINA COUNTIES UNTIL 615 PM CDT... AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR WALHALLA...OR 21 MILES NORTHEAST OF LANGDON... MOVING TO THE EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING. THE STORM WILL BE NEAR... LEROY AROUND 540 PM CDT. BACKOO AND AKRA AROUND 550 PM CDT. CAVALIER AROUND 600 PM CDT. BATHGATE AROUND 610 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. MF
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:35 PM CDT | Areal Flood Advisory | FGF | Clearwater | 12 hr |
| Jul 31, 6:06 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 39 min |
| Jul 31, 6:37 PM CDT | Tornado Warning | FGF | Pembina, Walsh | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.